Heart Rhythm Community
Chemical stress test side effect??
About This Community:

This patient support community is for discussions relating to heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Chemical stress test side effect??

My 83 year old grandmother had a chemical stress test about three months ago because she was so tired all the time. She was in good health otherwise. Since this test she is having terrible anxiety, describing it as feeling shaking all over on the inside. She has been on several different anxiety medicines, none of which help at all. The doctors have now been sending her to a psychologist as if she is crazy. Could it be possible that the chemicals used in the stress test could have caused these problems?
3 Comments Post a Comment
Blank
1756321_tn?1377771734
Chemical stress test side effects can include:

Headache
Chest pain
Dizziness
Nausea
Vomiting
Abdominal discomfort
Excessive sweating
Tingling sensation throughout the body
Flushing sensation
Anxiety or panic
Injection site reaction

I'm not sure how long these symptoms last for however.  The other thing to look at is stress itself. Stress may play a significant role in increasing the body's requirement for a range of nutrients such as vitamins A, C, E and B complex and minerals magnesium, potassium, zinc, calcium and amino acids.

Magnesium is called the anti anxiety mineral for a good reason. Anxiety is a common symptom of deficiency.  Magnesium is needed for nerve transmission so tremors is yet another deficiency symptom from a long list of possible symptoms.  

As for fatigue, nutrient deficiencies is always a suspect today not only due to lacking of nutrients in the soil but eating processed foods that contain little nutrient value. Another cause is low stomach acid. As stomach acid lowers with age, the elderly are in the high risk group for nutrient deficiency states in particular vitamin B12 deficiency.

The number one symptom of low/deficient vitamin B12 is fatigue. This deficiency is easily misdiagnosed due to lack of testing as well far too low a reference range in most countries. I would recommended sublingual (under the tongue) B12 which bypasses the digestive tract and absorbs into the blood in 60 seconds. My preferred type of sublingual is in spray form. :)
Blank
1423357_tn?1414258965
The medication most often used for pharmacological stress testing is Adenosine.  It is injected into the vein during the test, causing the coronary arteries to dilate and increases blood flow to the heart. Arteries that are diseased cannot dilate as much. Once the dilating medication has been given, a small amount of radioactive tracer is injected into a vein. The tracer collects in the areas of the heart muscle with good blood flow.

Another medication used is Dobutamine.  It is used for patients who cannot take Adenosine for medical reasons.  Dobutamine makes the heart beat faster and harder, as if you were exercising, and increases the flow of the blood to the heart. Again, a small amount of radioactive tracer is injected.

Both of these chemicals have a very short half-life.  This means that they rapidly vanish and don't hang around in the body.  BUT!...the short term test could cause long term physiological changes within the body  possibly causing the symptoms that your grandmother is experiencing.  Who knows.... but it's within the realm of possibilities.
Blank
612551_tn?1247839157
I am 73, so a bit younger than your grandmother, but sill in the senior citizen range.  I can say that up to about the age of 70 I was very strong minded and never had any anxiety or depression that didn't pass quickly.  The older I get the more I understand anxiety and problems with sleeping.

While medications can trigger mental and physical side effects, they usually pass when the medication is stopped, assuming they did not cause physical damage.  A psychologist could be a good path forward.  My wife has a psychiatrist she sees at least a few times a year and when the going gets tough she also sees a psychologist.   She also takes anxiety and depression medications... in her case it take all three to keep on track.  
Blank
Post a Comment
To
Top Arrhythmias Answerers
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1423357_tn?1414258965
Blank
tom_h
Central, MA
995271_tn?1408549100
Blank
itdood
PA
1464004_tn?1384139333
Blank
Elli126
Fairless Hills, PA
86819_tn?1378951092
Blank
Bromley
MedHelp Health Answers
Recent Activity
1236893_tn?1408490528
Blank
Study finds laundry detergent pods,...
Dec 19 by gymdandee
1236893_tn?1408490528
Blank
AMP-activated protein kinase possib...
Dec 19 by gymdandee
Avatar_f_tn
Blank
miserable23 added the Heart Rhythm Tracker
Dec 18
Heart Rhythm Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Arrhythmias Answerers
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1423357_tn?1414258965
Blank
tom_h
Central, MA
995271_tn?1408549100
Blank
itdood
PA
1464004_tn?1384139333
Blank
Elli126
Fairless Hills, PA
86819_tn?1378951092
Blank
Bromley